Alert archive / Kansas / River Flood Warnings in 2015
River Flood Warning 130, NWS Springfield, MO
NWS Springfield, MO issued this river flood warning at Dec 26, 2015, 11:11 AM CST for Bourbon County, Kansas. It took effect at Dec 28, 2015, 3:50 AM CST. It was in force for 45 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2015, 11:11 AM CST (17:11 UTC)
- In effect from
- Dec 28, 2015, 3:50 AM CST
- Expired
- Dec 30, 2015, 12:20 AM CST
- In force
- 45 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Little Osage River at Fulton (FTNK1).
- Action stage
- 20 ft
- Minor stage
- 22 ft
- Moderate stage
- 25 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06917000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Dec 26, 5:29 AM CST, 5 hours 42 minutes earlier.
Area forecast discussion, Dec 26, 5:29 AM CST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service SPRINGFIELD MO
529 AM CST SAT DEC 26 2015
...Significant Flood Event Expected this Weekend...
Confidence remains high this morning that a significant flood
event is likely to unfold across southern and southwestern
Missouri, and perhaps portions of southeastern Kansas, through
the weekend. While a few small scale details continue to be
refined, all indications point toward rainfall totals high enough
to cause significant flash flooding and areal flooding over the
region. In addition, current rainfall forecasts would likely
result in many river forecast points reaching moderate to major
flood stage. A few locations could approach or exceed record
levels. For some areas, the magnitude of flooding may exceed that
of the Spring floods of 2008 and 2011.
.SHORT TERM...(Today through Monday)
Issued at 0248 AM CST SAT DEC 26 2015
Today...
Scattered showers and thunderstorms are starting to develop on
radar early this morning. Rain and scattered thunderstorms will
continue to expand in coverage through the morning hours today, as
isentropic ascent increases along and north of a warm front
lifting into the region. This front should reach roughly I-44 by
this afternoon, and then remain in place across the southern
portions of the forecast area through the day tomorrow.
Today will feature two primary forecast concerns--heavy rain and a
marginal to slight risk for severe thunderstorms. Precipitation
should remain somewhat showery/scattered in nature early this
morning, gradually filling in and becoming more organized and
widespread during the daytime hours. It appears that the heaviest
area of rainfall may be a fairly narrow band focused directly
along and just south of the front, where a strong frontogenetical
circulation will add significant lift to the synoptic scale
isentropic ascent. Much like a heavy banded snowfall event, the
exact location of this band may not be evident until about the
time that it forms. Given that it will likely form along or around
the spine of the Ozark Plateau (which runs from Cassville to
Springfield to Mountain Grove to Salem), a 20-30 mile difference
north or south will have significant impact on where the runoff
from the rain eventually flows, with anything that falls north of
the Plateau draining north toward the Missouri River, and anything
south draining toward the White River Valley. Obviously, this
will have significant impacts on our river forecasts.
At this time, it appears that 1 to 2 inches of rain may fall by
sundown tonight, with the heaviest rain still to come overnight
tonight into Sunday morning.
As far as today's severe weather threat, the potential should be
maximized across far southern Missouri, south of US 60. Surface
dewpoints will likely increase into the low 60s over this area,
and while mid level lapse rates will be mediocre, enough
instability may exist to result in a few strong to severe
thunderstorms. Strong deep layer shear would support perhaps a few
low topped supercells or line segments moving toward the
northeast. Marginally severe winds and a weak spin up tornado or
two are the primary threats with any stronger thunderstorms.
Tonight...
Instability should wane a bit this evening, though at least
scattered thunderstorms will remain possible over southern
Missouri. The bigger issue will be a further uptick in rain
intensity along the front, as a nocturnal increase in the low
level jet adds further lift and moisture flux to the equation. At
this time, it appears that rainfall amounts overnight could
approach or perhaps exceed 3 inches just north of I-44. As stated
above, the exact location of that band is subject to a bit of
change north or south over time.
Sunday and Sunday Night...
On Sunday, the frontal boundary should begin to slowly sag south
into far southern Missouri or northern Arkansas. Heavy rain will
continue across much of the area, though the heaviest amounts
should be focused along and south of US 60, closer to the front.
North of the front, northeast winds will increase substantially
through the day Sunday as the pressure gradient tightens across
the area. Temperatures will also fall into the upper 30s or low
40s, making things particularly unpleasant. Winds on Sunday may
approach Advisory criteria over western Missouri and southeastern
Kansas. Moderate to at times heavy rain will continue Sunday
night, as the surface and upper level low finally begin to
approach the region.
Monday...
Things should finally start to wind down on Monday as both the
surface and upper level lows lift across the region. Rain will
begin to decrease in intensity Monday, with much colder air
advecting into the area during the afternoon (temps will likely
fall through much of the afternoon). We may begin to see rain mix
with a bit of snow during the latter portion of the day Monday,
though anything that falls should be quite light, with no
significant accumulations expected.
.LONG TERM...(Monday Night through Friday)
Issued at 0248 AM CST SAT DEC 26 2015
Any lingering flurries should end Monday night, as temperatures
fall into the 20s. Tuesday should be dry with seasonable
temperatures.
A quick hitting system is then expected to move through the area
Wednesday, bringing with it a few snow showers. Amounts look to be
light, and with surface temperatures still expected to be above
freezing, little to no accumulation is expected.
New Years Eve and New Years Day look to be quiet across the
region, with temperatures just a bit below normal.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 0526 AM CST SAT DEC 26 2015
Little change to the going aviation forecast this morning.
Rain/thunderstorms will begin to increasingly impact the terminals
this morning, persisting through the night tonight (and beyond).
Conditions should deteriorate to IFR, and likely LIFR by tonight.
&&
.HYDROLOGY...
Issued at 0248 AM CST SAT DEC 26 2015
As stated above, a significant flood event looks to unfold across
the area this weekend. Storm total rainfall amounts of 4-8 inches
are expected for the area, with the heaviest rain centered
generally along the I-44 corridor.
In addition to the obvious flash flood threat, nearly all river
forecast points are currently expected to reach flood stage, with
many exceeding moderate flood stage. Based on current rainfall
forecasts, several points are expected to exceed major flood
stage, with a few approaching record stage. For portions of
southern and southwestern Missouri, this event may exceed the
Spring 2008 and 2011 floods.
Those monitoring river stages and forecasts should keep in mind
that current forecasts are based on forecast rainfall, and any
slight shift in location and/or amount could result in changes to
the river forecast. That said, confidence is well above normal
that enough rain will fall to result in significant flooding in
many locations.
&&
.SGF Watches/Warnings/Advisories...
MO...Flash Flood Watch from noon CST today through Monday morning for
MOZ055>058-066>071-077>083-088>098-101>106.
KS...Flash Flood Watch from noon CST today through Monday morning for
KSZ073-097-101.
&&
SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...Boxell
HYDROLOGY...BoxellHazardous weather outlook, Dec 26, 4:04 AM CST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 404 AM CST SAT DEC 26 2015 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271015- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 404 AM CST SAT DEC 26 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. SIGNIFICANT FLOODING RISK. LIMITED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. DISCUSSION... A SIGNIFICANT FLOOD EVENT IS EXPECTED TO UNFOLD ACROSS THE REGION TODAY THROUGH MONDAY. HEAVY RAIN WILL CONTINUE TO EXPAND ACROSS THE OUTLOOK AREA TODAY...WITH THE HEAVIEST TOTALS FOCUSED ALONG THE INTERSTATE 44 CORRIDOR. SIGNIFICANT FLASH FLOODING AND RIVER FLOODING IS EXPECTED...ESPECIALLY STARTING LATER TODAY INTO TONIGHT. AREAS THAT DO NOT NORMALLY FLOOD COULD EXPERIENCE FLOODING DURING THIS EVENT. FOR SOME LOCATIONS ACROSS SOUTHERN AND SOUTHWESTERN MISSOURI...FLOODING COULD EXCEED THAT SEEN DURING THE SPRING 2008 AND 2011 FLOODS. IN ADDITION TO HEAVY RAIN...A FEW STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE TODAY...MAINLY OVER SOUTHERN MISSOURI. HAIL TO THE SIZE OF QUARTERS...WIND GUSTS TO 60 MPH...AND A BRIEF SPIN UP TORNADO OR TWO WILL BE POSSIBLE. THE SEVERE WEATHER THREAT WILL BE CONDITIONAL ON THE AMOUNT OF INSTABILITY THAT CAN DEVELOP. NORTH TO NORTHEAST SURFACE WINDS WILL START TO GUST TO BETWEEN 30 AND 35 MPH AFTER MIDNIGHT TONIGHT OVER FAR SOUTHEASTERN KANSAS AND WESTERN MISSOURI. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HEAVY RAIN WILL CONTINUE SUNDAY AND SUNDAY NIGHT ACROSS MUCH OF THE REGION. STORM TOTAL RAINFALL AMOUNTS OF 4 TO 8 INCHES CAN BE EXPECTED...WITH THE HEAVIEST AMOUNTS ACROSS THE INTERSTATE 44 CORRIDOR. IN ADDITION TO FLASH FLOODING...MANY RIVERS ARE EXPECTED TO REACH AT LEAST MODERATE FLOOD STAGE BY SUNDAY...WITH SEVERAL RIVER POINTS REACHING MAJOR OR EVEN RECORD FLOOD STAGE. THOSE WITH INTERESTS ALONG OR NEAR AREA RIVERS ARE ENCOURAGED TO REMAIN ALERT FOR THE LATEST RIVER FORECASTS AND FLOOD WARNINGS. LIGHT SNOW MAY MIX IN WITH RAIN AS THIS STORM SYSTEM EXITS THE AREA MONDAY AND MONDAY NIGHT. NO WINTER WEATHER IMPACTS ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED LATER TODAY OVER SOUTHERN MISSOURI. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) BOXELL
In the hours before
Local storm report, Dec 26, 8:03 AM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
803 AM CST SAT DEC 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM HAIL 5 WSW LOUISBURG 37.73N 93.22W
12/26/2015 E1.00 INCH POLK MO PUBLIC
&&
BURCHFIELDSpecial weather statement, Dec 26, 9:04 AM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
904 AM CST SAT DEC 26 2015
MOZ078-079-089-261545-
DADE MO-POLK MO-CEDAR MO-
904 AM CST SAT DEC 26 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DADE...SOUTHEASTERN
CEDAR AND POLK COUNTIES UNTIL 945 AM CST...
AT 903 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GREENFIELD...MOVING NORTHEAST AT 50 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
BOLIVAR... STOCKTON LAKE...
STOCKTON STATE PARK... POMME DE TERRE LAKE...
GREENFIELD... HUMANSVILLE...
POLK... FAIR PLAY...
DADEVILLE... HALFWAY...
FLEMINGTON... SOUTH GREENFIELD...
ALDRICH... ARCOLA...
UMBER VIEW HEIGHTS... MASTERS...
EUDORA... DUNNEGAN...
GOODSON... BEARCREEK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IF ON OR NEAR STOCKTON LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3736 9385 3752 9396 3781 9358 3780 9326
3758 9318
TIME...MOT...LOC 1503Z 234DEG 42KT 3747 9381
HATCHSpecial weather statement, Dec 26, 9:08 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
908 AM CST SAT DEC 26 2015
MOZ090>092-095-261545-
CHRISTIAN MO-WRIGHT MO-GREENE MO-WEBSTER MO-
908 AM CST SAT DEC 26 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHRISTIAN...
WEBSTER...WESTERN WRIGHT AND SOUTHEASTERN GREENE COUNTIES UNTIL 945
AM CST...
AT 907 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OZARK...MOVING NORTHEAST AT 60 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
NIXA... OZARK...
MARSHFIELD... ROGERSVILLE...
STRAFFORD... SEYMOUR...
SPARTA... FREMONT HILLS...
FORDLAND... NIANGUA...
DUNCAN... DIGGINS...
ELKHEAD... LINDEN...
RADER... NORTHVIEW...
BRUNER... TURNERS...
OLDFIELD...
THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 89 AND 109.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3705 9329 3749 9290 3748 9260 3707 9268
3707 9290 3701 9291 3695 9316
TIME...MOT...LOC 1507Z 227DEG 51KT 3705 9314
HATCHSpecial weather statement, Dec 26, 10:18 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1018 AM CST SAT DEC 26 2015
MOZ070-071-082-083-261700-
PHELPS MO-DENT MO-PULASKI MO-TEXAS MO-
1018 AM CST SAT DEC 26 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DENT...PHELPS...
NORTHWESTERN TEXAS AND SOUTHEASTERN PULASKI COUNTIES UNTIL 1100 AM
CST...
AT 1017 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF FORT LEONARD WOOD...MOVING NORTHEAST AT 60 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
ROLLA... FORT LEONARD WOOD...
ST. ROBERT... ST. JAMES...
DOOLITTLE... NEWBURG...
EDGAR SPRINGS... PLATO...
NORTHWYE... BEULAH...
ROBY... ANUTT...
DEVIL'S ELBOW... LECOMA...
LENOX... JEROME...
LAKE SPRING...
THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 162 AND 169...AND
BETWEEN MILE MARKERS 171 AND 197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3746 9225 3764 9225 3766 9226 3800 9200
3802 9159 3771 9159
TIME...MOT...LOC 1617Z 227DEG 51KT 3760 9223
HATCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 7:10 PM CST | River Flood Warning | SGF | Vernon | 7 days |
| Dec 25, 7:10 PM CST | River Flood Warning | SGF | Bates, Vernon | 9 days |
| Dec 25, 7:15 PM CST | River Flood Warning | SGF | Pulaski | 5 days |
| Dec 25, 9:07 PM CST | River Flood Warning | SGF | McDonald | 4 days |
| Dec 25, 9:07 PM CST | River Flood Warning | SGF | Jasper | 5 days |
| Dec 25, 9:07 PM CST | River Flood Warning | SGF | Jasper, Newton | 4 days |
| Dec 25, 9:07 PM CST | River Flood Warning | SGF | Jasper | 5 days |
| Dec 26, 9:04 AM CST | Special Weather Statement | SGF | Dade, Polk | 41 min |
| Dec 26, 9:08 AM CST | Special Weather Statement | SGF | Webster | 37 min |
| Dec 26, 10:18 AM CST | Special Weather Statement | SGF | Phelps | 42 min |
| Dec 26, 11:12 AM CST | Special Weather Statement | SGF | Polk | 48 min |
| Dec 26, 12:53 PM CST | Flash Flood Warning | SGF | Laclede, Phelps, Pulaski, Texas, Webster, Wright | 6 hr |
| Dec 26, 1:54 PM CST | Flash Flood Warning | SGF | Camden, Dallas, Hickory, Miller, Polk | 5 hr |
| Dec 26, 3:46 PM CST | Severe Thunderstorm Warning | SGF | Barry, McDonald | 44 min |
| Dec 26, 4:24 PM CST | Special Weather Statement | SGF | Barry | 36 min |
| Dec 26, 4:43 PM CST | Flash Flood Warning | SGF | Barry, Christian, Dade, Dallas, Greene, Lawrence and 5 more | 10 hr |
| Dec 26, 5:03 PM CST | Special Weather Statement | SGF | Dallas, Greene, Laclede, Polk, Webster | 42 min |
| Dec 26, 5:24 PM CST | Special Weather Statement | SGF | Barry | 36 min |
| Dec 26, 5:30 PM CST | Severe Thunderstorm Warning | SGF | Barry, Lawrence, McDonald | 45 min |
| Dec 26, 5:45 PM CST | Tornado Warning | SGF | Barry | 30 min |
| Dec 25, 9:07 PM CST | River Flood Warning | SGF | Cherokee | 5 days |
Nearby
River Flood Warnings in Kansas, 2015Every river flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.